Erythema multiforme is a skin disorder that comes from an allergic reaction or infection.
Lyell's syndrome; Stevens-Johnson syndrome; Erythema multiforme minor; Erythema multiforme major
Erythema multiforme is a type of hypsersensitivity reaction. It occurs in response to medicines, infections, or illness. Medications that can cause this reaction include:
The exact cause is unknown. The disorder may start with damage to the blood vessels of the skin, that is followed by damage to skin tissues.
Some forms of this condition are more severe than others.
Erythema multiforme minor is not very serious. Most erythema multiforme is caused by herpes simplex or mycoplasma infections.
Erythema multiforme major is more severe. It is also and is known as Stevens-Johnson syndrome. This form is usually caused by reactions to medicines, rather than infections. Acetaminophen and nonsteroidal anti-inflammatory drugs have caused very rare cases of Stevens-Johnson syndrome.
Erythema multiforme occurs mostly in children and young adults.
You may need skin grafting if large areas of the body are affected.
Mild forms of erythema multiforme usually get better in 2 - 6 weeks, but the problem may return. More severe forms may be hard to treat. Stevens-Johnson syndrome and toxic epidermal necrolysis have high death rates.
Weber DJ, Cohen MS, Morrell DS, Rutala WA. The acutely ill patient with fever and rash. In: Mandell GL, Bennett JE, Dolin R, eds. Mandell, Douglas, and Bennett's Principles and Practice of Infectious Disease. Philadelphia, Pa: Elsevier Churchill Livingstone; 2009:chap 52.
Kevin Berman, MD, PhD, Atlanta Center for Dermatologic Disease, Atlanta, GA. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, David R. Eltz, Stephanie Slon, and Nissi Wang.